Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 2008, 4:18 PM EDT for Lake County, Orange County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 4:18 PM EDT (20:18 UTC)
- Expired
- Jul 11, 2008, 4:46 PM EDT
- In force
- 28 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Lake County, FL, Orange County, FL
The radar
The Melbourne radar (KMLB), 105 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 112018 SVRMLB FLC069-095-112100- /O.NEW.KMLB.SV.W.0099.080711T2018Z-080711T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 418 PM EDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LAKE COUNTY IN FLORIDA. SOUTHWESTERN ORANGE COUNTY IN FLORIDA. * UNTIL 500 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAGIC KINGDOM...AND MOVING NORTH AT 11 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... BAY HILL AND WINDERMERE SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2852 8175 2851 8150 2834 8150 2835 8179 TIME...MOT...LOC 2018Z 201DEG 9KT 2845 8164 $$ BRAGAW
1 follow-up statement
000 WWUS52 KMLB 112046 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 446 PM EDT FRI JUL 11 2008 FLC069-095-112056- /O.CAN.KMLB.SV.W.0099.000000T0000Z-080711T2100Z/ ORANGE FL-LAKE FL- 446 PM EDT FRI JUL 11 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE AND SOUTHWESTERN ORANGE COUNTIES IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE. LAT...LON 2852 8175 2851 8150 2834 8150 2835 8179 TIME...MOT...LOC 2046Z 201DEG 9KT 2852 8161 $$ BRAGAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:44 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 11, 2:44 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 244 PM EDT FRI JUL 11 2008 ...RETURN TO PERIOD OF HIGH STORM COVERAGE BEGINNING SATURDAY... ...SWELLS FROM BERTHA WILL HEIGHTEN THE RISK FOR STRONG RIP CURRENTS THROUGH THE WEEKEND... .DISCUSSION...TONIGHT...LATEST VISIBLE SATELLITE IMAGERY LOOP SHOWING EAST COAST SEA BREEZE WORKING INLAND ALONG THE COAST FROM SOUTH BREVARD TO MARTIN COUNTY. RADAR INDICATING ONSET OF ISOLATED STORMS ALONG THE WESTWARD MOVING SEA BREEZE AS LINGERING DRIER AIR MASS BEGINS TO MODIFY BY INCREASING LOW LEVEL SOUTHERLY FLOW. LOCAL WRF MODEL SUGGESTING A LATE AFTERNOON EAST/WEST COAST SEA BREEZE COLLISION OVER AN AREA EXTENDING FROM NORTHWEST VOLUSIA TO LAKE KISSIMMEE. COVERAGE SHOULD BE LIMITED WITH SLOW MOVING STORMS PRODUCING LOCALLY HEAVY RAIN THAT MAY LEAD TO EXCESS ACCUMULATIONS IN SOME LOCATIONS. CLOUD TO GROUND LIGHTNING AND GUSTY DOWNBURST WINDS IN HEAVIER SHOWERS. EXPECT MOST STORMS TO WIND DOWN AN HOUR OR TWO AFTER SUNSET...BUT WILL RETAIN SLGHT CHANCE OVERNIGHT GIVEN UPSTREAM CONVECTIVE DEVELOPMENT. OVERNIGHT LOWS MID 70S EXCEPT IN THE NORMALLY COOLER LOCATIONS ESPECIALLY ALONG THE COAST WHERE A LATE NIGHT LAND BREEZE TOWARD SUNSET DROPS TEMPERATURES TO AROUND CLIMO. SAT...LOW LEVEL FLOW SHIFTS TO THE SOUTHWEST AS A FRONTAL BOUNDARY MOVING ACROSS THE SOUTHEAST STATES PUSHES THE SURFACE HIGH TO THE EAST AND SOUTH AWAY FROM THE PENINSULA. MOISTURE POOLING AHEAD OF THE FRONT WILL INCREASE RAIN CHANCES TO THE LIKELY/60 PERCENT BY AFTERNOON. INCREASING MID-LEVEL SOUTHWEST FLOW IMPLIES STORM MOVEMENT TOWARD THE EASTERN SIDE OF PENINSULA WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS DURING THE AFTERNOON HOURS AS CONVERGENCE MAXIMIZES. SAT NIGHT-SUN NIGHT...COMPLEX AND ANOMALOUS DEEP LAYER PATTERN CONTINUES TO EVOLVE AS MID-UPPER TROUGH AMPLIFIES ALONG EASTERN SEABOARD TO JUST OFFSHORE FLORIDA PENINSULA. POCKETS OF VORTICITY WILL ROTATE DOWN THE PENINSULA ALONG PERIPHERY OF SERIES OF WEAK CLOSED LOWS OFFSHORE GA/FL COAST. EXACT PLACEMENT AND INTENSITY OF UPPER FEATURES WILL DICTATE WHETHER BRIEF DRY SLOT WORKS SOUTH ACROSS CWA AS DEPICTED BY GFS. ECMWF LESS BULLISH ON DRYING AND APPEARS MORE REASONABLE. WILL TREND POPS SLIGHTLY ACROSS NORTHERNMOST CWA SUNDAY...OTHERWISE REMAINING VERY MOIST WITH SCATTERED TO NUMEROUS STORMS...WITH GREATEST CONCENTRATION DURING THE AFTERNOON/EVENING...BUT CAN NOT RULE OUT SMALL COVERAGE DURING NOCTURAL PERIODS GIVEN UPPER SUPPORT. MAX TEMPS SUNDAY GENERALLY MID-UPPER 80S DUE TO EXTENSIVE CLOUDS AND PRECIP. MON...POPS TO REMAIN ABOVE NORMAL...WITH NEAR 50 PERCENT COVERAGE AREAWIDE AS MID LEVEL TROUGH WEAKENS AND DRIFTS FARTHER EAST DURING THE DAY...CARRYING HIGHEST PWATS WITH IT...ALTHOUGH THERE SHOULD STILL BE PLENTY OF MOISTURE LEFT BEHIND FOR DIURNAL HEATING TO WORK ON. TUE-THU...LOW-MID LEVEL TROUGH ALONG/OFFSHORE THE SERN SEABOARD WASHES OUT AND A BROAD/WEAK RIDGE FROM THE SFC THRU H50 DEVELOPS OVER THE TOP OF FL. MEAN PWAT AVGS ABOUT 1.8 GIVE OR TAKE A TENTH WHICH LOOKS PRETTY CLOSE TO NORMAL...SO WILL GO WITH NR CLIMO (40-50) POPS DURING THIS TIME FRAME. && .AVIATION....AVIATION...FROM 20Z TO 24Z EXPECT LOCAL MVFR CONDITIONS FROM KDAB TO KISM DUE TO ISOLD SHRA/TSRA. VFR CONDITIONS FROM 00Z TO 10Z WITH CONDITIONS DECREASING AFTER 10Z AS STORMS/SHOWERS ASSOCIATED WITH A FRONTAL BOUNDARY MOVING DOWN THE SOUTHEAST STATES BEGIN IMPACTING NORTHERN/CENTRAL FLORIDA AFTER SUNRISE SATURDAY. && .MARINE...SOUTHEAST FLOW VEERS AROUND TO THE SOUTHWEST AFTER MIDNIGHT AS THE SURFACE RIDGE AXIS IS PUSHED SOUTHEAST BY AN ADVANCING FRONTAL BOUNDARY OVER THE SOUTHEAST STATES. LONG PERIOD 3 TO 5 FOOT SWELL FROM DISTANT HURRICANE BERTHA WILL CONTINUE TO AFFECT THE COASTAL WATERS...ESPECIALLY OFFSHORE. BOATING CONDITIONS START DECREASING LATE OVERNIGHT FRIDAY AS INCREASING COVERAGE OF STORMS AND WINDS AHEAD OF THE COLD FRONT IMPACT THE COASTAL WATERS NORTH TO SOUTH. EXPECT RIP CURRENT THREAT TO BE HIGH THROUGH AT LEAST MONDAY... AND POSSIBLY A FEW DAYS LONGER...AGAIN DEPENDING ON HOW MUCH ADDTIONAL SWELL TRAIN BERTHA DIRECTS TOWARD THE COASTAL WATERS. OTHERWISE...OFFSHORE WIND AOB 15 KT WILL BECOME LOCALLY MODIFIED NEAR SHORE EACH MOST AFTERNOONS THROUGH MID WEEK AS SEA BREEZE CIRCULATION DEVELOPS. WIND WAVES AOB 3 FT BUT SWELL COMPONENT WILL LIKELY ADD 1-3 FEET TO COMBINED SEA HEIGHTS. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 86 71 88 / 40 70 40 40 MCO 74 85 71 90 / 30 80 50 50 MLB 73 87 69 86 / 30 80 50 60 VRB 73 86 71 85 / 20 80 50 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. && WIMMER/SPRATT
Hazardous weather outlook, Jul 11, 4:41 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 441 AM EDT FRI JUL 11 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-111900- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 441 AM EDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...RIP CURRENT IMPACT... LONG PERIOD OCEAN SWELLS OF 3 TO 4 FEET ARE EXPECTED TO IMPACT EAST CENTRAL FLORIDA BEACHES TODAY. THE LONG PERIOD EAST SWELLS FROM HURRICANE BERTHA WILL CAUSE THE RIP CURRENT RISK TO BE HIGH AT EAST CENTRAL FLORIDA BEACHES. A HIGH RISK OF RIP CURRENTS MEANS WIND AND WAVE CONDITIONS SUPPORT THE DEVELOPMENT OF STRONG AND DANGEROUS RIP CURRENTS. RIP CURRENTS CAN BE LIFE-THREATENING TO ANYONE ENTERING THE SURF. REMEMBER TO SWIM NEAR A LIFEGUARD AND DO NOT SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE PULL OF THE CURRENT AND THEN SWIM BACK TO SHORE. ...THUNDERSTORM IMPACT... ISOLATED LIGHTNING STORMS ARE EXPECTED TO DEVELOP IN THE EARLY TO MID AFTERNOON AS THE EAST COAST SEA BREEZE PUSHES INLAND FROM THE TREASURE AND SPACE COASTS. COVERAGE OF STORMS IS EXPECTED TO INCREASE IN THE LATE AFTERNOON AND THIS EVENING ALONG AND EAST OF THE INTERSTATE FOUR CORRIDOR AS DEEP MOISTURE...SEA BREEZE BOUNDARIES AND AN UPPER LEVEL DISTURBANCE TRIGGER ADDITIONAL STORMS. THE MAIN HAZARDS WITH STORMS WILL BE LOCALLY HEAVY RAINFALL AMOUNTS... GUSTY WINDS TO 40 MPH AND CLOUD TO GROUND LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SWELLS FROM HURRICANE BERTHA WILL CONTINUE THE THREAT FOR STRONG RIP CURRENTS THROUGH THE WEEKEND. A MID LEVEL TROUGH AND DEEP MOISTURE WILL GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ON SATURDAY. SCATTERED LIGHTNING STORMS ARE ALSO EXPECTED THROUGH THE REMAINDER OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. VOLKMER
In the hours before
Special weather statement, Jul 11, 2:49 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 249 PM EDT FRI JUL 11 2008 FLZ141-111930- COASTAL VOLUSIA COUNTY- 249 PM EDT FRI JUL 11 2008 ...STORMS WITH EXCESSIVE LIGHTNING OVER CENTRAL VOLUSIA COUNTY... AT 247 PM EDT...LIGHTNING DETECTION EQUIPMENT AT THE NATIONAL WEATHER SERVICE INDICATED A STORM WITH EXCESSIVE LIGHTNING SOUTH OF TIGER BAY STATE FOREST...MOVING SOUTH AT 5 MPH. A SECOND STORM WEST OF EDGEWATER ALSO WAS PRODUCING FREQUENT LIGHTNING. LOCATIONS IN THE PATH OF THE LIGHTNING STORM INCLUDE LAKE ASHBY. THIS STORM IS CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES... DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE. BRAGAW
Special weather statement, Jul 11, 3:40 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 340 PM EDT FRI JUL 11 2008 FLZ045-046-112015- ORANGE-SEMINOLE- 340 PM EDT FRI JUL 11 2008 ...STRONG THUNDERSTORMS EXPECTED TO DEVELOP OVER ORANGE AND SEMINOLE COUNTY THROUGH 530 PM... AT 335 PM EDT...DOPPLER RADARS INDICATED THREE WELL DEFINED THUNDERSTORM OUTFLOW BOUNDARIES OVER LAKE...SEMINOLE...AND EAST ORANGE COUNTIES. THESE BOUNDARIES WILL CONVERGE OVER THE I-4 CORRIDOR THROUGH 530 PM. THE PRIMARY THREAT WILL BE FREQUENT TO EXCESSIVE CLOUD-TO-GROUND LIGHTNING STRIKES...EXCESSIVE DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS OR GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING. VERY HEAVY RAIN WILL TEMPORARILY REDUCE VISIBILITY...WHILE GUSTY WINDS OF 40 TO 45 MPH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. OUTDOOR ACTIVITIES SHOULD BE DELAYED OR SUSPENDED UNTIL THE STORMS PASS. BRAGAW
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.